Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 25, 2021Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 25, 2021, 3:21 PM MDT for Kiowa County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 3:21 PM MDT (21:21 UTC)
Expired
Jul 25, 2021, 4:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS85 KPUB 252121
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
321 PM MDT Sun Jul 25 2021
 
COZ095-252200-
Western Kiowa County CO-
321 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Haswell, or 39 miles southwest of Cheyenne Wells.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 10284 3850 10315 3860 10314 3862 10308
      3862 10282
TIME...MOT...LOC 2121Z 269DEG 2KT 3859 10302 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:19 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 11:19 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT Sun Jul 25 2021

.SHORT TERM...(Today and tonight)
Issued at 441 AM MDT Sun Jul 25 2021

Weak upper wave, evident in water vapor satellite loop, was lifting
northward through the eastern plains of Colorado this morning,
providing just enough lift the past few hours for small area of
showers/thunderstorms east of I-25. Precip has faded to mainly
sprinkles as of 0930z, while back over the mountains, a few light
showers were lingering over the peaks as moist air mass remains in
place. Weather pattern for today looks similar to yesterday, with
weak flow aloft across CO while remnants of the mid level moisture
plume remain overhead. Suspect subsidence behind northward moving
wave on the plains may delay the onset of convection from the I-25
corridor eastward this afternoon, with better chances for storms
from late in the day into the evening. Over the mountains, not much
in the way of mid/upper level features to force convection, and
while most CAMs suggest fairly widespread storms, they don't point
to any particular area for heavy rainfall. As a result, will hold
off on issuing any flash flood watches for this morning and let day
shift look for any clues as to where heavy rainfall may occur today.
Certainly still at least a low risk for heavy rainfall and flash
flooding if the wrong storm moves over the wrong place, as
precipitable water is nearly the same as yesterday. Guidance numbers
for max temps drift down a couple degf today, though areas around
Colorado Springs and Pueblo should end up warmer than yesterday's
cloud/precip influenced readings. Tonight, convection again slowly
diminishes through the evening, with a few showers lingering past
midnight over the mountains and perhaps near the KS border where air
mass is slightly more unstable. Min temps look little changed from
the past few nights as clouds slowly clear by early Mon morning.

.LONG TERM...(Monday through Saturday)
Issued at 441 AM MDT Sun Jul 25 2021

...A Slow Drying and Warming Trend through the Work Week...

Upper level high pressure looks to build north and east of the
region through the middle of next week, with the center of the high
progged to be across the central High Plains by Wednesday afternoon.
This will tend to slowly push the monsoonal moisture plume north and
west of the area within weak eastern mid level flow by the middle of
next week. Latest models then continue to suggest the plume slowly
moving back into the region within weak west to northwest mid level
flow next weekend, as the upper high continues to push south and
west into the southern High Plains next weekend.

On Monday, PWATS (1 to 1.5 inches) are progged to remain high across
the region, with latest models continuing to indicate a surface
boundary along the southeastern Colorado/northeastern New Mexico
border. With moisture in place, should see convection start to fire
across the higher terrain through the late morning and afternoon,
with a better chance of storms along said boundary south of the
Highway 50 Corridor across the plains, with storms slowly moving
to west with the weak easterly steering flow. With the ample
moisture and weak flow aloft, main storm threats will continue to
be heavy rainfall, along with lightning and gusty outflows, with
small hail possible with the stronger storms. Temperatures on
Monday look to be near seasonal levels, with highs in the mid 80s
to mid 90s across the plains, and mainly in the 60s and 70s across
the higher terrain.

For Tuesday through Friday, the high continues to drift into the
central and southern High Plains, leading to a warming and drying
trend, especially across the eastern Plains, as the main monsoonal
moisture plume continues to shunted to north and west of the region.
There will continue to be enough residual moisture to work with
strong summer solar heating for scattered afternoon and evening
showers and storms over and near the higher terrain. However, the
thinning of the moisture will slowly lessen the heavy rain and flash
flooding threat through the end of the work week. With less expected
convection, especially over the plains, temperatures are expected to
warm to above seasonal levels, with highs back in the 90s to around
the century mark across the plains, with 70s and 80s across the
higher terrain, save for 50s and 60s at the peaks.

Slowly increasing chances of showers and storms can be expected
across the region through next weekend, as available moisture begins
to increase once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM MDT Sun Jul 25 2021

VFR at all TAF sites except possibly during thunderstorms.
Thunderstorms will be possible during the afternoon and into the
evening at the TAF sites. Very weak forcing makes it difficult to
pinpoint timing and exact location of convection. Outflow
boundaries will be a major factor for storm location. Believe
convection will develop by mid afternoon over the region and
continue into the early evening. With ample moisture, can get
lower ceilings and visibility with storms which could produce
locally heavy rain. By mid evening, convection should end with VFR
conditions. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 11:38 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 25 2021

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop early
in the afternoon over the mountains and spread to interior
valleys, the I-25 corridor and eastern plains by the middle of the
afternoon. The main risk with storms today will again be locally
heavy rainfall, which could produce flash flooding over recent
burn scars and across areas which have received heavy rain over
the past few days. A few stronger storms could also contain small
hail, gusty winds up to 50 mph and frequent cloud to ground
lightning. Storms will gradually weaken and dissipate during the
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous afternoon and evening thunderstorms will
continue across the mountains on Monday, with a few storms
possible along the I-25 corridor and across the eastern plains.
Storms will be slow moving and capable of producing locally heavy
rain, leading to enhanced flash flooding risks, especially for
area burn scars. Other storm threats will include lightning and
gusty outflow winds to around 50 mph, with small possible with the
stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the work week, as available moisture
decreases across the region. There will be enough residual
moisture to support isolated to scattered afternoon and evening
storms each day, with the best coverage across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

06/RODRIGUEZ

In the hours before

Special weather statement, Jul 25, 12:24 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1224 PM MDT Sun Jul 25 2021

COZ074-251845-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
1224 PM MDT Sun Jul 25 2021

...SPECIAL WEATHER STATEMENT...

At 1221 PM MDT, Doppler radar was tracking a shower producing heavy
rainfall over southeastern Spring Burn Scar south of Highway 160 in
Huerfano county. This activity was nearly stationary.

Elevated stream flows may occur. While highly uncertain, the risk
for flash flooding may be increasing early this afternoon over the
southeastern Spring Burn Scar.

Locations impacted include...
Indian Creek on the southeastern Spring Burn Scar and southeastern
Spring Burn Scar south of Highway 160 in Huerfano county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this activity, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3739 10511 3742 10515 3744 10511 3745 10506
      3743 10504 3739 10508
TIME...MOT...LOC 1821Z 253DEG 0KT 3742 10509

Cohen
Special weather statement, Jul 25, 2:29 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Sun Jul 25 2021

COZ095-096-252115-
Western Kiowa County CO-Eastern Kiowa County CO-
229 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA COUNTY UNTIL 315
PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Towner to 7 miles
northeast of Haswell. Movement was northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations that may be impacted include...
Eads, Sheridan Lake, Chivington, Brandon, and Towner.

LAT...LON 3838 10315 3861 10314 3861 10205 3838 10205
TIME...MOT...LOC 2028Z 247DEG 14KT 3852 10210 3853 10308

Cohen
Special weather statement, Jul 25, 3:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
321 PM MDT Sun Jul 25 2021

COZ095-252200-
Western Kiowa County CO-
321 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Haswell, or 39 miles southwest of Cheyenne Wells.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 10284 3850 10315 3860 10314 3862 10308
      3862 10282
TIME...MOT...LOC 2121Z 269DEG 2KT 3859 10302

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:39 PM MDTSpecial Weather StatementPUBAlamosa51 min
Jul 24, 8:49 PM MDTFlash Flood WarningPUBCuster, Saguache92 min
Jul 25, 12:24 PM MDTSpecial Weather StatementPUBHuerfano21 min
Jul 25, 12:31 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 25, 1:09 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano3 hr
Jul 25, 2:29 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 25, 2:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jul 25, 3:37 PM MDTSevere Thunderstorm WarningPUBKiowa68 min
Jul 25, 4:38 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 25, 4:45 PM MDTSpecial Weather StatementPUBChaffee60 min
Jul 25, 4:48 PM MDTSpecial Weather StatementPUBBent, Kiowa57 min
Jul 25, 4:49 PM MDTSpecial Weather StatementPUBFremont56 min
Jul 25, 4:51 PM MDTSpecial Weather StatementPUBTeller39 min
Jul 25, 4:53 PM MDTSpecial Weather StatementPUBDouglas37 min
Jul 25, 5:05 PM MDTSpecial Weather StatementPUBCrowley, Otero, Pueblo40 min
Jul 25, 5:07 PM MDTSpecial Weather StatementPUBEl Paso53 min
Jul 25, 5:09 PM MDTSpecial Weather StatementPUBFremont51 min
Jul 25, 5:15 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 25, 5:48 PM MDTSevere Thunderstorm WarningPUBProwers55 min
Jul 25, 5:55 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache3 hr
Jul 25, 5:58 PM MDTSpecial Weather StatementPUBBent, Otero, Pueblo47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.